Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Topeka, KS

June 17, 2017Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 5:21 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:21 AM CDT (10:21 UTC)
Expired
Jun 17, 2017, 5:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Douglas County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3990 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.4
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS53 KTOP 171021
SVRTOP
KSC045-059-171045-
/O.NEW.KTOP.SV.W.0121.170617T1021Z-170617T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
521 AM CDT SAT JUN 17 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in east central Kansas...
  Southeastern Douglas County in east central Kansas...

* Until 545 AM CDT

* At 521 AM CDT, a severe thunderstorm was located near Pleasant
  Grove, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Baldwin City, Wellsville, Pleasant Grove and Vinland. 

This includes Interstate 35 between mile markers 193 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9507 3868 9507 3863 9510 3883 9538
      3891 9528 3881 9506 3870 9506
TIME...MOT...LOC 1021Z 307DEG 27KT 3883 9524 

HAIL...1.50IN
WIND...<50MPH
 
$$

Hennecke
1 follow-up statement
511 
WWUS53 KTOP 171033
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
533 AM CDT SAT JUN 17 2017

KSC045-059-171045-
/O.CON.KTOP.SV.W.0121.000000T0000Z-170617T1045Z/
Franklin-Douglas-
533 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...

At 533 AM CDT, a severe thunderstorm was located over Baldwin City,
moving southeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Baldwin City, Wellsville and Vinland. 

This includes Interstate 35 between mile markers 193 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9507 3868 9507 3863 9510 3877 9530
      3887 9519 3881 9506 3870 9506
TIME...MOT...LOC 1033Z 305DEG 25KT 3880 9517 

HAIL...1.50IN
WIND...<50MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 3:56 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
356 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Sat Jun 17 2017

Guidance is in general agreement for a shortwave to dig across the
northern plains today and push a frontal boundary into the
forecast area by peak heating. South of this boundary, a very
moist and hot airmass will remain with ridiculous MUCAPE values
greater than 4000 J/kg. So the expectation is for another round of
severe storms. Although this time they may develop over the
forecast area. Once again large hail and damaging winds will be
the biggest concern. The other concern today will be the heat.
Highs are forecast to reach the mid and upper 90s while dewpoints
recover into the lower 70s. This will cause heat indices to be in
the 105 to 108 degree range across east central KS. Considered a
heat warning for east central KS, and it may be needed if high
temps are a degree or two warmer. But think it may be hard for
temps to warm into the upper 90s if dewpoints are going to be in
the middle 70s. So will keep the advisory as is for now. The front
should push through with thunderstorms moving south of the area
overnight. Models show some cold air advection behind the front,
so lows should be cooler with readings in the lower and middle
60s.

.LONG TERM...(Sunday through Friday)
Issued at 355 AM CDT Sat Jun 17 2017

Surface ridging for Sunday and Monday should push the moist
airmass south out of the area while models don't have much forcing
progged to move through within the northwest flow aloft. So a
break from the precip chances is forecast through Monday night. By
late Tuesday, return flow develops as the surface ridge weakens
and moves east. This is expected to bring a more moist and
unstable airmass into the region. Although forcing for storms
looks rather subtle with the mean westerlies across the northern
tier of the country. So there are a few times for Tuesday night
through Friday with some small chance POPs based on model progs.

Temps should be cooler Sunday and Monday with highs in the 80s. A
warm up is expected for Tuesday through Friday with the return
flow bringing warm air back into the central plains. Lows are
expected to be in the 50s Monday morning and trend warmer through
the work week with readings forecast to be in the lower 70s by
the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 355 AM CDT Sat Jun 17 2017

With TS beginning to weaken and move south of the terminals,
expect VFR conditions to prevail. A frontal boundary is expected
to be close to the terminals this afternoon with a very unstable
airmass once again. So think another round of TS is probable by
the evening hours. Location of storms is still up in the air so
have a VCTS in the forecast for now.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
KSZ022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 17, 4:57 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
457 AM CDT Sat Jun 17 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
457 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Another round of severe thunderstorms is possible this afternoon
and this evening. All of north central, northeast and east central
Kansas are at risk for severe storms, but areas south and east of
a line from Minneapolis to Marysville have the better chances for
severe storms. The main concern will again be very large hail and
damaging winds. Storms are expected to develop over parts of
northeast and east central Kansas rather than move into the area.
And storm development could begin as early as 5 pm. The
thunderstorms could persist through the evening and into the
early morning hours before the push south of the area.

A heat advisory remains in effect this afternoon for areas along
and south of a line from Abilene to Manhattan to Holton. Heat
indices are forecast to range between 105 and 110 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed by the late afternoon and through the
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jun 17, 2:48 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     HAIL             LYNDON                  38.61N 95.68W
06/17/2017  E1.75 INCH       OSAGE              KS   EMERGENCY MNGR

&&
Local storm report, Jun 17, 2:52 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             2 E DOVER               38.97N 95.90W
06/17/2017  E1.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&
Local storm report, Jun 17, 3:10 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HAIL             3 SW AUBURN             38.88N 95.85W
06/17/2017  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&
Local storm report, Jun 17, 4:01 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             1 ENE OSAGE CITY        38.64N 95.80W
06/17/2017  E2.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, Jun 17, 4:54 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND GST     2 E COLONY              38.07N 95.33W
06/17/2017  E65 MPH          ANDERSON           KS   EMERGENCY MNGR

            ESTIMATED 55 TO 65 MPH WINDS.

&&
Local storm report, Jun 17, 4:58 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             2 E OSAGE CITY          38.64N 95.79W
06/17/2017  E2.50 INCH       OSAGE              KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:49 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha41 min
Jun 16, 9:55 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Jun 16, 10:17 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington43 min
Jun 16, 10:29 PM CDTSevere Thunderstorm WarningTOPBrown46 min
Jun 16, 10:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington38 min
Jun 16, 10:57 PM CDTSevere Thunderstorm WarningTOPWashington48 min
Jun 16, 11:00 PM CDTAreal Flood AdvisoryTOPBrown3 hr
Jun 16, 11:06 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley39 min
Jun 16, 11:13 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha47 min
Jun 16, 11:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Jun 16, 11:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Pottawatomie, Shawnee34 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington31 min
Jun 16, 11:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson48 min
Jun 17, 12:07 AM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee38 min
Jun 17, 12:14 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jun 17, 12:36 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min
Jun 17, 12:42 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee48 min
Jun 17, 12:46 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington44 min
Jun 17, 12:51 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee39 min
Jun 17, 1:31 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie44 min
Jun 17, 1:45 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin, Osage45 min
Jun 17, 2:07 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee23 min
Jun 17, 2:13 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie47 min
Jun 17, 2:19 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee41 min
Jun 17, 2:27 AM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage48 min
Jun 17, 2:57 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee33 min
Jun 17, 3:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage46 min
Jun 17, 3:33 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 17, 4:12 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jun 17, 4:15 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee30 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee41 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningTOPWabaunsee47 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee45 min
Jun 17, 6:53 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.